Alert archive / Alabama / Flash Flood Warnings in 2018
Flash Flood Warning 31, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Jul 16, 2018, 11:50 AM CDT for Jefferson County, Alabama. It was in force for 115 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2018, 11:50 AM CDT (16:50 UTC)
- Expired
- Jul 16, 2018, 1:45 PM CDT
- In force
- 115 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Jefferson County, AL
The radar
The Birmingham radar (KBMX), 49 km from the middle of the area, began a volume at 16:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 11:57 AM CDT | FLASH FLOOD | Rock Creek, AL | FLASH FLOODING REPORTED WITH WATER RISING IN A YARD OFF OF OLD ROCK CREEK ROAD IN THE ROCK CREEK COMMUNITY. |
| Jul 16, 12:05 PM CDT | FLASH FLOOD | 4 Ssw Concord, AL | FLASH FLOODING REPORTED IN THE VIRGINIA MINES AREA OF HUEYTOWN IN WEST JEFFERSON COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 4.8 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 279 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 752 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
055
WGUS54 KBMX 161650
FFWBMX
ALC073-161845-
/O.NEW.KBMX.FF.W.0031.180716T1650Z-180716T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
1150 AM CDT MON JUL 16 2018
The National Weather Service in Birmingham has issued a
* Flash Flood Warning for...
Jefferson County in central Alabama...
* Until 145 PM CDT.
* At 1149 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Over two inches of rain have
fallen over the past hour in portions of the warned area. Flash
flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Birmingham, Hoover, Vestavia Hills, Bessemer, Homewood, Mountain
Brook, Trussville, Hueytown, Gardendale, Irondale, Fairfield,
Fultondale, Sumiton, Center Point, Pleasant Grove, Clay, Pinson,
Tarrant, Midfield and Adamsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3365 8654 3325 8698 3325 8705 3328 8707
3329 8712 3337 8723 3342 8725 3346 8733
3350 8726 3352 8726 3355 8719 3357 8720
3360 8719 3363 8714 3363 8710 3366 8709
3366 8706 3377 8702 3383 8691
$$
053 follow-up statements
765
WGUS74 KBMX 161747
FFSBMX
Flash Flood Statement
National Weather Service Birmingham AL
1247 PM CDT MON JUL 16 2018
ALC073-161845-
/O.CON.KBMX.FF.W.0031.000000T0000Z-180716T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson AL-
1247 PM CDT MON JUL 16 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 PM CDT FOR
JEFFERSON COUNTY...
At 1244 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Radar estimates over three and
three quarters of an inch of rain have fallen over the western
portion of the warned area. The intensity of rainfall is gradually
decreasing but rain is continuing to fall on saturated grounds in
some areas and flash flooding may develop shortly in these areas or
downstream where creeks and streams overflow their banks.
Some locations that will experience flooding include...
Birmingham, Hoover, Vestavia Hills, Bessemer, Homewood, Mountain
Brook, Trussville, Hueytown, Gardendale, Irondale, Fairfield,
Fultondale, Sumiton, Center Point, Pleasant Grove, Clay, Pinson,
Tarrant, Midfield and Adamsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3365 8654 3325 8698 3325 8705 3328 8707
3329 8712 3337 8723 3342 8725 3346 8733
3350 8726 3352 8726 3355 8719 3357 8720
3360 8719 3363 8714 3363 8710 3366 8709
3366 8706 3377 8702 3383 8691
$$
05261
WGUS74 KBMX 161818
FFSBMX
Flash Flood Statement
National Weather Service Birmingham AL
118 PM CDT MON JUL 16 2018
ALC073-161845-
/O.CON.KBMX.FF.W.0031.000000T0000Z-180716T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson AL-
118 PM CDT MON JUL 16 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 PM CDT FOR
CENTRAL JEFFERSON COUNTY...
At 115 PM CDT, Doppler radar indicated lingering rain across the
warned area. Doppler radar estimates total rainfall amounts just
over three and three quaters of an inch of rain have fallen over
portions of the warned area. While rainfall intensity continues to
decrease, the ongoing activity may continue to produce localized
additional flash flooding. Rising water in creeks and streams may
also continue to pose a risk of localized flash flooding.
Some locations that will experience flooding include...
Birmingham, Hoover, Vestavia Hills, Bessemer, Homewood, Mountain
Brook, Hueytown, Gardendale, Irondale, Fairfield, Fultondale,
Pleasant Grove, Tarrant, Midfield, Adamsville, Brighton, Lipscomb,
Graysville, Sylvan Springs and Brookside.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3348 8673 3329 8698 3333 8705 3336 8722
3337 8722 3342 8724 3363 8713 3363 8709
3365 8708 3365 8705 3377 8701 3353 8667
$$
05506
WGUS74 KBMX 161837
FFSBMX
Flash Flood Statement
National Weather Service Birmingham AL
137 PM CDT MON JUL 16 2018
ALC073-161845-
/O.EXP.KBMX.FF.W.0031.000000T0000Z-180716T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson AL-
137 PM CDT MON JUL 16 2018
...THE FLASH FLOOD WARNING FOR CENTRAL JEFFERSON COUNTY WILL EXPIRE
AT 145 PM CDT...
The heavy rain is dissipating and the potential for flash flooding
is decreasing. Continue to exercise caution in recently flooded
areas and do not attempt to cross any flooded roadways.
LAT...LON 3348 8673 3329 8698 3333 8705 3336 8722
3337 8722 3342 8724 3363 8713 3363 8709
3365 8708 3365 8705 3377 8701 3353 8667
$$
05What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 9:51 AM CDT, 1 hour 59 minutes earlier.
Area forecast discussion, Jul 16, 9:51 AM CDT, 1 hour 59 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 951 AM CDT Mon Jul 16 2018 .UPDATE... Morning Update. && .SHORT TERM... The western half of our forecast area remains busy this Monday morning as a complex of showers with a few thunderstorms continues to affect our southwest counties with a flood advisory in effect until 10:30 am due to continued rainfall over this area as the activity slowly moves south-southeast. More recently convection has developed across much of Tuscaloosa County and this activity is drifting southeast and starting to affect western Jefferson County. A convective complex over northwest Alabama is also sliding southeast and is affecting portions of Marion/Winston/Walker counties. We expect this activity to continue to move southeast and likely affect the Birmingham metro area by early this afternoon. An upper level shortwave is depicted by most numerical models across the Mid South region and this will move southeast across the area through tonight. Toward the surface, high pressure is near the Virginia/West Virginia border and is weakly influencing the local area while a surface front extended from northwest Texas east across Oklahoma and northeast into Missouri and Illinois. The 16/12Z BMX sounding contains a moist airmass through much of the vertical profile yielding a precipitable water (PWAT) value of 2.01 inches. Relatively light and variable winds are prevalent through the vertical column with weak flow aloft. The modified sounding for a forecast high of 92 degrees yields just over 3,000 J/kg of surface-based convective available potential energy (CAPE) but the moist vertical profile only produces downdraft CAPE (DCAPE) values just over 6000 J/kg. Overall, expect heavy rain to be the primary concern today as is already ongoing across our southwest counties. Localized flooding will be possible in urban and poor drainage/low lying areas with slow storm motions and high PWAT values. CAPE values will be high enough to support stronger storm updrafts and gusty winds can not be ruled out with the more robust convection. Activity is expected to weaken after sunset tonight but shower activity will likely linger with highest potential over our south and central counties tonight. 05 .LONG TERM... Tuesday through Sunday. On Tuesday, we are looking at a low pressure system over Quebec moving eastward and dragging a front across the northern half of Eastern Conus. However, across the southern half of Eastern Conus, the upper flow will be much weaker and not favorable for pushing a front completely through Alabama. This is not surprising since it is July, but the front could make it into the northern half of the state before stalling. Rain chances will be well above normal for Tuesday with warm temperatures, lots of available moisture, and a front nearby. For Wednesday, we should see a north/south orientation for precipitation chances and dew points with a lingering stalled boundary somewhere likely across Central Alabama and high pressure building in from the north. For overnight lows on Thursday morning, readings should not be quite as warm and not as muggy with a surface ridge across much of Eastern Conus and a stalled boundary remaining across the southern part of Central Alabama with weak flow aloft. Rain chances will be somewhat lower for Thursday with not as much focus and more diurnally driven activity. By Friday, we move into a tricky upper northwest flow pattern. Our previous surface front should be taken back northward as a warm front with low level moisture increasing behind it and higher dew points returning to the state. Going with mainly chance pops as we head into next weekend. Confidence is low with extended guidance not agreeing on how deep upper troughing will become over Eastern Conus along with the resulting intensity of any disturbances that may be flowing through this upper troughing ahead of another approaching surface front by the end of next weekend. 08 && .AVIATION... 12Z TAF Discussion. Pretty widespread MVFR/IFR stratus this morning. These will likely hold firm until 14 to 15Z and could potentially hand on a little longer. Still think that heating will begin fairly quickly and we will see scattered to numerous showers and storms once again this afternoon and early evening. Given the fact that once again the convection will be determined on the mesoscale features will still only continue with VCTS this afternoon and evening. Additional MVFR ceilings will be possible tonight. 16 && .FIRE WEATHER... Above normal coverage of mainly afternoon and early evening showers and thunderstorms is expected through at least Tuesday as a weak front moves towards the area. Localized fog will be possible each morning where rainfall occurs during the previous afternoon and evening. There are no fire weather concerns. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 90 72 90 71 90 / 70 50 70 40 30 Anniston 90 72 89 72 90 / 70 50 70 50 30 Birmingham 91 74 90 73 91 / 70 60 70 50 30 Tuscaloosa 94 73 92 74 92 / 80 60 70 40 40 Calera 91 72 90 73 91 / 70 70 80 50 40 Auburn 89 72 88 73 90 / 70 70 80 50 60 Montgomery 92 74 91 75 92 / 70 60 80 50 60 Troy 90 74 89 73 91 / 70 40 80 50 70 && .BMX WATCHES/WARNINGS/ADVISORIES/... Heat Advisory until 7 PM CDT this evening for the following counties: Bibb...Dallas...Greene...Hale...Marengo...Perry... Pickens...Sumter...Tuscaloosa. &&
Hazardous weather outlook, Jul 16, 10:09 AM CDT, 1 hour 41 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 1009 AM CDT Mon Jul 16 2018 ALZ011>015-017>050-171815- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 1009 AM CDT Mon Jul 16 2018 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time. 05
In the hours before
Local storm report, Jul 16, 7:38 AM CDT, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
738 AM CDT MON JUL 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0832 PM HEAVY RAIN EASTDALE MALL 32.38N 86.21W
07/15/2018 M2.33 INCH MONTGOMERY AL TRAINED SPOTTER
2.33 INCHES OF RAIN MEASURED BY
METEOROLOGIST NEAR EASTDALE MALL IN
MONTGOMERY.
&&
05The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 7:00 PM CDT | Areal Flood Advisory | BMX | Bibb, Jefferson, Shelby | 2 hr |
| Jul 15, 7:14 PM CDT | Areal Flood Advisory | BMX | Autauga, Dallas, Elmore, Lowndes, Macon, Montgomery | 3 hr |
| Jul 15, 7:33 PM CDT | Flash Flood Warning | BMX | Jefferson, Shelby | 117 min |
| Jul 15, 7:40 PM CDT | Areal Flood Advisory | BMX | Shelby | 2 hr |
| Jul 15, 8:01 PM CDT | Special Weather Statement | BMX | Macon | 29 min |
| Jul 15, 9:04 PM CDT | Areal Flood Advisory | BMX | Chilton, Coosa | 116 min |
| Jul 16, 2:49 AM CDT | Heat Advisory | BMX | Bibb, Dallas, Greene, Hale, Marengo, Perry and 3 more | 7 hr |
| Jul 16, 6:29 AM CDT | Areal Flood Advisory | BMX | Greene, Hale | 2 hr |
| Jul 16, 8:30 AM CDT | Areal Flood Advisory | BMX | Greene, Hale, Marengo, Sumter | 2 hr |
| Jul 16, 10:24 AM CDT | Areal Flood Advisory | BMX | Bibb, Jefferson, Tuscaloosa | 2 hr |
Nearby
Flash Flood Warnings in Alabama, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.